Home Page
The latest articles, features and news.



Read About...

Adolescence
AIDS/HIV Treatments
Andropause
Assisted Reproduction
Circumcision
Dating
Dicks & History
Enlargement
Fertility
Firefly Talks Dicks
Gay and Bi
Gender
Getting It Up
Male Peculiarities
Paternity
Pecker Problems
Penis Size
Prostate Cancer
Relationships
STDs


Search Articles

Custom Search



Discussion Forums


Q and A
Sexuality
Dating
Size
Pics





23 January 2006
Optic Nerve Damage linked To Impotence Drugs?
by George Atkinson

A new study in the British Journal of Ophthalmology supports research findings from last year that found a possible link between damage to the nerves of the eye and use of impotence drugs like Viagra.

The new study adds weight to the theory that drugs used to treat impotency may be associated with an increased risk of optic nerve damage in men with a history of heart attack or high blood pressure, say the researchers, who added that doctors prescribing these drugs should warn patients of the potential risk.

The new findings were based on men attending a specialist eye clinic in the United States. Half the men had optic nerve damage, diagnosed as non-arteritic anterior ischaemic optic neuropathy (NAION).

NAION is the most common form of optic nerve damage in older U.S. adults, with up to 6000 people developing the condition every year.

The patients in the study completed a survey about their lifestyle in which they were asked whether they had been diagnosed with heart disease or high blood pressure and if they had been prescribed Viagra and Cialis for erectile difficulties. The results indicated that men with optic nerve damage were no more likely to have taken impotency drugs, but men who had had a heart attack were 10 times more likely to have optic nerve damage if they had taken Viagra or Cialis. "We found a strong link between use of Viagra or Cialis and NAION in men with a history of heart attack," said researcher Gerald McGwin, from the University of Alabama at Birmingham. "We found similar results in men with hypertension that, while not as dramatic, are substantial enough to indicate that men with a history of heart disease should be warned of the risks of NAION before use of these medications."

The researchers speculate that the drugs may reduce the blood flow to the anterior optic nerve, resulting in tissue damage. The risk of NAION is elevated in those with vascular disease, as they are already more susceptible. The researchers added that any man who has suffered a sudden severe loss of vision, and is prescribed Viagra or Cialis, should inform their doctor immediately.

Pfizer, the company that makes Viagra, may become the target of lawsuits from men with impaired eyesight as a result of NAION. But Pfizer have stated that there were no reports of NAION in the trials of the drug carried out before it was licensed, and that a greater number of cases related to this type of drug would have been reported by now if the association was anything other than coincidental. The researchers believe this may be because doctors are not asking patients diagnosed with NAION whether they take Viagra or Cialis.

Based on material from University of Alabama at Birmingham, British Journal of Ophthalmology




Home Page    Contact Us    Privacy


Your use of this website indicates your agreement to our terms and conditions of use.
Copyright 2000 - 2012 altPenis.com and its licensors. All rights reserved.